Kansas, 2002

Drought in Kansas, December 1 to 31, 2002

December 1 to 31, 2002 · NWS TOP · 23 events in 23 counties and zones

The drought conditions of the past Summer and Autumn continued into December. 05 of an inch of rain was recorded at Topeka which tied the second driest December on record.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

The drought conditions of the past Summer and Autumn continued into December. Only .05 of an inch of rain was recorded at Topeka which tied the second driest December on record. Further to the west, Concordia recorded only .11 of an inch of rain which was three quarters of an inch below normal. Except for isolated areas in east central Kansas where moisture was received from several snow storms (discussed separately) monthly precipitation amounts over the area were less than 2 tenths of an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Nov 30, 2:00 PM CST, 10 hours 1 minute earlier.

Area forecast discussion, Nov 30, 2:00 PM CST, 10 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
200 PM CST SAT NOV 30 2002

MAIN FORECAST CHALLENGES ARE TEMPS AND TIMING OF FRONTAL PASSAGE.

SURFACE HIGH CURRENTLY MOVING ACROSS CENTRAL KS WILL CONTINUE TO
SLIDE SOUTHEAST TONIGHT. THIS WILL GIVE WAY TO A DRY SOUTHWEST
SURFACE FLOW FOR SUNDAY. THINK THAT AFTER A MOSTLY CLEAR NIGHT
TONIGHT, HIGH CLOUDS WILL BE ON THE INCREASE SUNDAY AS THE CUT OFF
LOW OVER CA BEGINS TO WEAKEN AND SHEAR TO THE EAST. EVEN WITH THE
INCREASING HIGH CLOUDS, THERE SHOULD BE PLENTY OF SUNSHINE. WITH THE
DOWNSLOPE SOUTHWESTERLY WINDS, HAVE INCREASED HIGHS FOR SUNDAY TO
THE 55-60 DEGREE RANGE.

EXPECT A COLD FRONT TO ENTER THE FORECAST AREA SOMETIME MONDAY AS A
CLIPPER SYSTEM MOVES ACROSS THE NORTHERN PLAINS. THE ETA WAS IN THE
MIDDLE OF SOLUTIONS WITH REGARDS TO TIMING BUT IS STILL ABOUT 12
HOURS FASTER THAN THE GFS. MONDAYS HIGHS WILL DEPEND ON THE TIMING
OF THIS FRONT. HAVE LEANED TOWARDS THE ETA SINCE IT GENERALLY DOES
BETTER WITH THE COLD AIR. BOUNDARY LAYER MOISTURE SHOULD BE ON THE
INCREASE AHEAD OF THE FRONT MONDAY. WITH NO CLEAR DYNAMIC FORCING
AFFECTING THE FORECAST AREA AND QUESTIONS OF HOW MUCH MOISTURE WILL
BE AVAILABLE, WILL KEEP THE FORECAST DRY FOR NOW.

THE OVER ALL SYNOPTIC PATTERN CHANGES VERY LITTLE AS THE LONG WAVE
TROUGH REMAINS OVER THE EASTERN TWO THIRDS OF THE COUNTRY WITH
RIDGING ALONG THE WEST COAST. AFTER THE INITIAL COLD FRONT ON
MONDAY, A REINFORCING CANADIAN SURFACE RIDGE BUILDS INTO THE CENTRAL
PLAINS WEDNESDAY AND THURSDAY. THE BIGGEST CHANGE FROM THE PREVIOUS
FORECAST WAS TO LOWER TEMPS ABOUT 10 DEGREES FOR TUESDAY THROUGH
FRIDAY. AM A LITTLE SCEPTICAL OF GUIDANCE GIVING HIGHS ON WEDNESDAY
IN THE LOWER TO MID 20S, SO KEPT THEM IN THE LOWER 30S THINKING THAT
MOSTLY CLOUDY SKIES WILL MODERATE THE TEMP EXTREMES.

AM NOT REAL OPTIMISTIC ABOUT PRECIP CHANCES FOR THE EXTENDED PORTION
OF FORECAST. AFTER FRONT PASSES MONDAY, DRY AIR WILL ADVECT INTO THE
AREA FROM THE NORTH. THE FORECAST AREA IS EXPECTED TO BE BETWEEN
MAJOR SYSTEMS TUESDAY AS A CLIPPER SYSTEM MOVES ACROSS THE NORTHERN
PLAINS INTO THE GREAT LAKES, AND THE CUT OFF LOW CURRENTLY OVER CA
SHEARS OUT ACROSS THE SOUTHERN ROCKIES. THEN ATMOSPHERE LOOKS TO BE
TOO DRY FOR MEASURABLE PRECIP WEDNESDAY THROUGH FRIDAY AS ADDITIONAL
SHORT WAVES ROTATE THROUGH THE TROUGH.

HAVE HELD ONTO A SLIGHT CHANCE FOR PRECIP TUESDAY. HOWEVER, HAVE
LIMITED IT TO THE MORNING HOURS ON TUESDAY AS THE CLIPPER IS
EXPECTED TO BE WELL EAST OF THE AREA TUESDAY AFTERNOON, AND HAVE
CONFINED THE SLIGHT CHANCE TO NEAR THE NEB STATE LINE. HAVE ALSO
LIMITED PRECIP TO JUST SNOW. FORECAST SOUNDINGS ARE AROUND -10C
THROUGH MOST OF THE ATMOSPHERE.

TEMPERATURES SHOULD MODERATE AND RETURN CLOSER TO NORMAL BEGINNING
FRIDAY AND INTO SATURDAY.

.TOP...NONE.

WOLTERS
Hazardous weather outlook, Nov 30, 3:01 AM CST, 21 hours before
KSZ008>012-020>024-026-034>040-054>056-058-059-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
301 AM CST SAT NOV 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL, NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 drought. Local standard time, as filed.

Drought, Anderson

When
December 1, 12:01 AM CST to December 31, 11:59 PM CST
Where
Anderson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Drought, Brown

When
December 1, 12:01 AM CST to December 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Drought, Clay

When
December 1, 12:01 AM CST to December 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Drought, Cloud

When
December 1, 12:01 AM CST to December 31, 11:59 PM CST
Where
Cloud forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Drought, Coffey

When
December 1, 12:01 AM CST to December 31, 11:59 PM CST
Where
Coffey forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Drought, Dickinson

When
December 1, 12:01 AM CST to December 31, 11:59 PM CST
Where
Dickinson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Drought, Douglas

When
December 1, 12:01 AM CST to December 31, 11:59 PM CST
Where
Douglas forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Drought, Franklin

When
December 1, 12:01 AM CST to December 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Drought, Geary

When
December 1, 12:01 AM CST to December 31, 11:59 PM CST
Where
Geary forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Drought, Jackson

When
December 1, 12:01 AM CST to December 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Drought, Jefferson

When
December 1, 12:01 AM CST to December 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Drought, Lyon

When
December 1, 12:01 AM CST to December 31, 11:59 PM CST
Where
Lyon forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Drought, Marshall

When
December 1, 12:01 AM CST to December 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Drought, Morris

When
December 1, 12:01 AM CST to December 31, 11:59 PM CST
Where
Morris forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Drought, Nemaha

When
December 1, 12:01 AM CST to December 31, 11:59 PM CST
Where
Nemaha forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Drought, Osage

When
December 1, 12:01 AM CST to December 31, 11:59 PM CST
Where
Osage forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Drought, Ottawa

When
December 1, 12:01 AM CST to December 31, 11:59 PM CST
Where
Ottawa forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Drought, Pottawatomie

When
December 1, 12:01 AM CST to December 31, 11:59 PM CST
Where
Pottawatomie forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Drought, Republic

When
December 1, 12:01 AM CST to December 31, 11:59 PM CST
Where
Republic forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Drought, Riley

When
December 1, 12:01 AM CST to December 31, 11:59 PM CST
Where
Riley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Drought, Shawnee

When
December 1, 12:01 AM CST to December 31, 11:59 PM CST
Where
Shawnee forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Drought, Wabaunsee

When
December 1, 12:01 AM CST to December 31, 11:59 PM CST
Where
Wabaunsee forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Drought, Washington

When
December 1, 12:01 AM CST to December 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318776, 5318777, 5318778, 5318779, 5318780, 5318781, 5318782, 5318783, 5318784, 5318785, 5318786, 5323796, 5323797, 5323798, 5323799, 5323800, 5323801, 5323802, 5323803, 5323804, 5323805, 5323806, 5323807.